Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Jul 18, 2003, 6:46 PM EDT for Chesterfield County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 18, 2003, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
The radar
The Raleigh/Durham radar (KRAX), 146 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 182254
FFWCAE
SCC025-190145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT.
* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH EXCESSIVE RAINFALL 14 MILES SOUTHWEST OF
CHERAW...OR ABOUT 9 MILES SOUTH OF CHESTERFIELD...DRIFTING TO THE
NORTHEAST.
* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
CHESTERFIELD.
CHERAW.
THE HEAVY RAINFALL...ESTIMATED 3 TO 4 INCHES BETWEEN 500 AND 645
PM...WAS CAUSING FLASH FLOODING IN AREAS OF SOUTHEAST OF
CHESTERFIELD COUNTY. THE TEALS MILLS AREA OF CHESTERFIELD COUNTY
HAS REPORTED FLOODING DURING THE PAST HOUR.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
LAT...LON 3467 8021 3451 8012 3486 7885 3527 7908
&
RCC/CDL
NAMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:20 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 18, 2:20 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 220 PM EDT FRI JUL 18 2003 BAND OF CONVECTION FORMING ALONG WEAK TROUGH OVER THE AREA AGAIN THIS AFTERNOON FROM NEAR AUGUSTA TO SUMTER. INSTABILITY STRONG TOWARD THE SAVANNAH RIVER AREA WITH WINDS ALOFT WEAK. THIS WILL RESULT IN SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN. ISOLATED SEVERE WEATHER POSSIBLE WITH MAIN CONCERN STRONG WIND GUSTS AND HAIL TO ONE INCH. THUNDERSTORMS WILL DIMINISH DURING THE EARLY EVENING WITH THE LOSS OF INSTABILITY. A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST INTO THE AREA LATE TONIGHT WITH ANOTHER ONE ON SATURDAY. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT INTO SATURDAY. THE WEAK FRONT EXPECTED TO STALL NEAR THE AREA SATURDAY NIGHT AND SUNDAY. A LONGWAVE TROUGH BECOMES MORE AMPLIFIED EARLY THROUGH MID WEEK WITH THE MAIN AXIS REMAINING WEST OF THE AREA. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST MONDAY AFTERNOON THROUGH WEDNESDAY. DRYING TREND INDICATED BY FRIDAY WITH TEMPERATURES SLIGHTLY LOWER AS THE LONGWAVE TROUGH MOVES EAST TO THE AREA PUSHING THE SHORTWAVE ENERGY TO THE EAST. FCSTID = 30 CAE 73 89 71 92 / 30 40 20 20 AGS 71 90 69 92 / 30 40 20 20 SSC 72 89 71 92 / 30 40 20 20 OGB 73 89 72 92 / 30 40 20 20 .CAE... GA...NONE. SC...NONE. RCC
Hazardous weather outlook, Jul 18, 5:14 AM EDT, 13 hours 32 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 514 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... THERE IS A THREAT FOR SEVERE WEATHER THIS AFTERNOON AS A SURFACE TROUGH AND WARM TEMPERATURES AND HIGH HUMIDITY WILL HELP FUEL STRONG STORMS THIS AFTERNOON. THE THREAT WILL BE FOR LARGE HAIL AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 18, 4:06 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
406 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
355 PM COLUMBIA SC .75 INCH HAIL
07/18/03 RICHLAND REPORTED BY STATE CLIMATE
OFFICE NEAR FIVE POINTS
LCVLocal storm report, Jul 18, 5:30 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
530 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
455 PM 1 E LEXINGTON SC 1.00 INCH HAIL
07/18/03 LEXINGTON REPORTED BY PUBLIC
505 PM MCCORMICK SC .88 INCH HAIL
07/18/03 MCCORMICK REPORTED BY COUNTY
SHERIFFS OFFICE
LCVLocal storm report, Jul 18, 5:47 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
547 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM DALZELL SC WIND DAMAGE
07/18/03 SUMTER LARGE TREES DOWN REPORTED
BY SHAW AFB
515 PM SUMTER SC .75 INCH HAIL
07/18/03 SUMTER REPORTED AT SHAW AFB
LCVLocal storm report, Jul 18, 6:29 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
629 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM 4 S ST. MATTHEWS SC WIND DAMAGE
07/18/03 CALHOUN COUNTY SHERIFF REPORTED
TREES DOWN NEAR PASTURE
LN.
515 PM 2 E LONE STAR SC WIND DAMAGE
07/18/03 CALHOUN COUNTY SHERIFF REPORTED
TREES DOWN NEAR LOW FALLS
RD.
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:33 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 42 min |
| Jul 18, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 41 min |
| Jul 18, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 37 min |
| Jul 18, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 27 min |
| Jul 18, 5:01 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 44 min |
| Jul 18, 5:07 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 23 min |
| Jul 18, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 29 min |
| Jul 18, 5:39 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 51 min |
| Jul 18, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.